Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 486, NWS Springfield, MO

August 5, 2003Phelps County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 5, 2003, 6:52 PM CDT for Phelps County, Texas County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 6:52 PM CDT (23:52 UTC)
Expired
Aug 5, 2003, 7:45 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Phelps County, MO, Texas County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS53 KSGF 052352
SVRSGF
MOC161-215-060045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI
  SOUTHWESTERN PHELPS COUNTY IN CENTRAL MISSOURI

* UNTIL 745 PM CDT.

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES SOUTHEAST OF FORT LEONARD WOOD...AND MOVING SOUTH
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LICKING BY 740 PM CDT.

THE TOWNS OF BEULAH...HAZELTON...PRESCOTT AND SUCESS ARE ALSO IN THE
PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3770 9183 3767 9203 3715 9223 3712 9169

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:00 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT TUE AUG 5 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

.DISCUSSION...
SPECIAL 18Z KSGF SOUNDING INDICATES THAT THE ATMOSPHERE OVER THE
REGION HAS BECOME QUITE UNSTABLE WITH MLCAPES AROUND 2500 J/KG. A
WEAK 820MB CAP WAS ALL THAT WAS HOLDING CONVECTION AT BAY...AND
INITIATION WAS ALREADY BEGINNING TO TAKE PLACE OVER MID MISSOURI.
HAVE REQUESTED GOES RSO WHICH WILL BE IN EFFECT UNTIL APPROX 130Z AS
KSGF RADAR REMAINS OTS DUE TO MORNING LIGHTNING STRIKE. LATEST
SATELLITE IMAGERY COMBINED WITH LOCAL METAR/MESONET OBSERVATIONS
DEPICTS A WELL DEFINED CONVERGENCE BOUNDARY THAT RUNS ROUGHLY FROM
LINCOLN NEBRASKA INTO THE CENTRAL OZARKS. MEANWHILE...WATER VAPOR
IMAGERY SHOWED AN IMPRESSIVE SHORTWAVE OVER NORTHERN IOWA WITH AN
ELONGATED VORTICITY LOBE STRETCHING SOUTHWARD THROUGH KANSAS.

DESPITE LACK OF VERTICAL SHEAR IN THE LOWEST 300MB...MID AND UPPER
LEVEL SHEAR PROFILES BECOME RATHER IMPRESSIVE THIS AFTERNOON AS
ANOTHER NWLY JET STREAK NOSES INTO THE AREA (700-400MB BULK SHEAR
APPROACHING 40 KTS). CERTAINLY CANNOT RULE OUT SURFACE BASE STORMS
THAT HAVE SUPERCELL CHARACTERISTICS AT THE MIDDLE AND UPPER
LEVELS...CONDUCIVE TO LARGE HAIL AND DAMAGING WINDS...ESPECIALLY
GIVEN THE NOTEWORTHY DRY PUNCH EVIDENT ON WV IMAGERY. GREATEST
LIKELIHOOD FOR SEVERE STORMS APPEARS TO BE OVER THE LAKE OF THE
OZARKS REGION THIS AFTERNOON...AND BUILDING SOUTH AND WESTWARD OVER
TIME AS THE LOW LEVEL FOCUS SHIFTS INTO A MORE FAVORABLE ENVIRONMENT.

OTHERWISE...LITTLE CHANGE TO REMAINING PERIODS. UPPER FLOW PATTERN
IS LOCKED TIGHT FOR THE FORESEEABLE FUTURE. INDICATIONS ARE THAT THE
FLOW PATTERN OVER THE OZARKS REGION WILL SLOWLY BECOME NEUTRAL OR
ANTICYCLONIC OVER THE NEXT COUPLE OF DAYS...GRADUALLY SHUNTING UPPER
LEVEL SHORTWAVE ENERGY JUST EAST OF THE CWA AND ENDING THE DAILY
BARRAGE OF CONVECTION. HOWEVER...IT SHOULD BE NOTED THAT THE UPPER
LOW ANCHORED OFF THE NORTHWEST COAST IS NOTHING SHORT OF REMARKABLE
FOR EARLY AUGUST AND NUMEROUS SHORTWAVES EJECTING UP AND OVER THE
SOUTHWEST RIDGE COULD NUDGE THE MEAN RIDGE/TROUGH POSITION ENOUGH TO
ALTER THE CHANCES FOR PRECIPITATION SIGNIFICANTLY IN THE EXTENDED
TIME FRAME.

&&

.AVIATION...
IN THE SHORT TERM...THE MAIN CONCERN TODAY IS THE REDEVELOPMENT OF
THUNDERSTORMS THIS AFTERNOON. ANALYSIS OF 12Z DATA SHOW COLD POCKET
AT 500MB WILL BE APPROACHING THE REGION LATE THIS AFTERNOON.
SATELLITE SOUNDING INDICATES CURRENT TEMP AROUND -5 WITH A -8 IN
NORTHERN PLAINS. CURRENT WV IMAGERY INDICATES THIS POCKET OF COLD
AIR ALOFT IS MIGRATING SOUTHWARD WITH THE NORTHWEST FLOW. THE 300MB
ANALYSIS ALSO INDICATES DIVERGENCE QUADRANT OF JET WILL BE
APPROACHING AT SAME TIME. THE NEXT CONCERN WILL BE NOCTURNAL
THUNDERSTORM DEVELOPMENT...WV IMAGERY INDICATES WEAK DISTURBANCE
COMING OFF ROCKIES IN WY. THE RUC SHOWS EVIDENCE OF THIS WAVE...THE
QUESTION WILL BE IF LOW LEVEL JET BE STRONG ENOUGH AS WAVE
APPROACHES AREA AROUND EARLY MORNING HOURS. WILL GO WITH PROB30 FOR
NOW JUST TO INDICATE THE POSSIBILITIES.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

BOOKBINDER (PUBLIC) /DOOLEY (AVIATION)
Hazardous weather outlook, Aug 5, 1:00 PM CDT, 5 hours 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING STRAIGHT LINE WINDS GREATER THAN 70 MPH...LARGE HAIL
  TO THE SIZE OF QUARTERS AND LOCALIZED FLOODING.

  HEAT INDICES OF 100 TO 105 DEGREES THIS AFTERNOON.

  AREAS AFFECTED AND TIMING:

  EXCESSIVE HEAT WILL AFFECT LOCATIONS NORTH AND WEST OF A JOPLIN TO
  NEVADA LINE WHERE TEMPERATURES IN THE 90S AND DEWPOINTS NEAR 70
  WILL PRODUCE HEAT INDICES OF 100 TO 105 DEGREES THROUGH 6 PM.

  STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEST OF AN OSAGE
  BEACH TO GAINESVILLE LINE AFTER 3 PM INTO THE MID EVENING HOURS.

  DISCUSSION:

  SKIES HAD CLEARED NICELY IN THE WAKE OF SHOWERS AND THUNDERSTORMS
  THAT AFFECTED SOUTHWEST MISSOURI DURING THE EARLY MORNING HOURS.
  A VERY TROPICAL AND UNSTABLE AIRMASS REMAINED IN PLACE AT
  EARLY AFTERNOON...WITH SEVERAL WELL DEFINED OUTFLOW BOUNDARIES
  EVIDENT ON SATELLITE DATA FROM OVERNIGHT CONVECTION.

  SATELLITE IMAGERY DEPICTS A WELL DEFINED UPPER LEVEL DISTURBANCE
  EXTENDING FROM IOWA INTO NORTHEAST KANSAS THAT WILL SERVE AS THE
  FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS IT
  INTERACTS WITH THE LINGERING SURFACE BOUNDARIES. VERTICAL WIND
  SHEAR PROFILES ARE EXPECTED TO BECOME FAVORABLE FOR SEVERE
  THUNDERSTORMS AND POSSIBLY SUPERCELLS BY LATE AFTERNOON AS THIS
  SYSTEM APPROACHES. IN ADDITION...THE APPROACH OF A POCKET OF
  DRY AIR ALOFT WILL FURTHER ENHANCE THE THREAT FOR LARGE HAIL AND
  DAMAGING WINDS. THE DEEP TROPICAL AIRMASS IN PLACE OVER THE AREA
  ALSO SUGGEST THAT ANY THUNDERSTORMS WILL BE CAPABLE OF QUICKLY
  PRODUCING ONE TO TWO INCHES OF RAINFALL WHICH MAY LEAD TO
  LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION
  ON WEDNESDAY AFTERNOON AND EVENING...HOWEVER THE THREAT FOR
  SEVERE STORMS APPEARS UNLIKELY. HIGH PRESSURE WILL SLOWLY BUILD
  BACK OVER THE REGION BY LATE WEEK...BRINGING AN END TO THE
  DAILY THUNDERSTORM THREAT.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED ACROSS WESTERN MISSOURI BETWEEN
  3 AND 11 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

In the hours before

Special weather statement, Aug 5, 3:58 PM CDT, 2 hours 54 minutes before
KSZ073-097-101-MOZ055-056-066>069-077>081-088>092-094-060200-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 842...IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MORGAN...POLK...ST. CLAIR...
VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT SCOTT...JOPLIN...LEBANON...MOUNT VERNON...NEVADA...
OSAGE BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:01 PM CDTSevere Thunderstorm WarningSGFTaney59 min
Aug 4, 11:31 PM CDTSevere Thunderstorm WarningSGFWebster, Wright44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.